Hail, McLean
- When
- June 6, 8:13 AM CST to 8:15 AM CST
- Where
- McLean County, 2.79 mi SW of Garrison Muni Arpt
- Measured
- 1 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 47.600, -101.420
Thunderstorms developed near the Missouri River and Lake Sakakawea during the morning hours and moved to the north-northeast. Two storms became severe, producing one-inch diameter hail in McLean County and in Bottineau County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed near the Missouri River and Lake Sakakawea during the morning hours and moved to the north-northeast. Two storms became severe, producing one-inch diameter hail in McLean County and in Bottineau County. Later, during the evening and overnight hours, a separate round of intense storms moved through southwest and parts of central North Dakota, which is addressed in a separate episode for the same date.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 6, 5:28 AM CST, 2 hours 45 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 628 AM CDT Sat Jun 6 2020 .UPDATE... Issued at 621 AM CDT Sat Jun 6 2020 Minor adjustments were made to precipitation chances based off the latest radar and short-term model trends. An area of widely scattered showers and isolated thunderstorms has developed along the Missouri River. So far this morning storms have struggled to maintain intensity. A few strong storms remain possible this morning, but the severe threat has diminished slightly from previous expectations for this morning's round of storms. Showers and thunderstorms are also progressing eastward a bit faster than earlier anticipated. This is likely one reason why they are not more robust as the best instability remains across western ND and may not be progressing eastward as quickly as the storms. && .SHORT TERM...(Today and tonight) Issued at 319 AM CDT Sat Jun 6 2020 Not much has changed in the forecast with respect to severe storm potential for today. Flow continues to become more southwesterly with embedded impulses emerging from the cyclonic flow upstream. Very steep mid-level lapse rates accompany the incoming cyclonic flow as well as strong mid-level winds. The combination of steep lapse rates, effective bulk shear of 50-60 kts, and moistening at the elevated 850-700mb inflow layer should provide an environment for strong convection. While uncertainty in severe magnitude lies in convective interaction with the broad area of ascent...the potential for large hail exists given the steep lapse rates and strong shear. Convection across western ND early this morning will move off to the east, likely becoming less strong as it encounters more stable air further east. Late Saturday afternoon, a potent shortwave is forecast to lift northeast into the western Dakotas. A corridor of surface based instability should develop in far southwest North Dakota where surface dew points will rise into the low 60s. Deepening low pressure stretching from eastern Montana through western South Dakota will provide the convergence axis for initial convective initiation, which will then translate northward into southwest North Dakota. Within this surface based convective environment, effective deep layer shear of 50-60 kts as well as strong 0-1 km shear of 15-20 kts will produce an environment capable of all severe convective hazards. However storm mode will drive the convective threat potential, as quick upscale growth looks likely given the strong forcing and unidirectional wind shear forecast, which somewhat dampens the tornado and large hail potential. This will change as the event begins to play out and dominant storm mode becomes more apparent. Later Saturday evening, an 850mb jet is forecast to strengthen over western/central North Dakota, kicking off more widespread convection across the state. A very unstable airmass and strong deep layer shear will contribute to an environment conducive convective segments with perhaps embedded supercellular structure with large hail and damaging winds the primary threats. Additionally, southeast winds around 30mph will be widespread across the area today. .LONG TERM...(Sunday through Friday) Issued at 319 AM CDT Sat Jun 6 2020 No major changes with respect to the severe threat Sunday. Chances for severe thunderstorms return Sunday afternoon. The probability for all severe hazards including very large hail, damaging wind gusts, and tornadoes is greatest in the southeast portions of the state. Severe thunderstorms with the potential for large hail will be possible in the western and central portions of the state as well. Sunday morning should offer a reprieve of strong convection with positive mid-level height rises behind Saturday's shortwave and ahead of the next shortwave set to emerge from the persistent southwesterly flow. By Sunday afternoon, a surface low will deepen over western South Dakota in response to the ejecting mid-level shortwave. Strong deep layer shear of 50-70 kts and ample instability will produce an environment conducive to severe weather as convection should form off the surface trough convergence and warm front. Forecast hodographs in the warm sector depict long, mostly unidirectional, hodographs supporting all modes of convective hazards. Additionally, depending on how far north the warm front ends up, a relative increased tornado risk should accompany the enhanced low level helicity associated with the frontal baroclinicity. However, the northward extent of the frontal boundary and the associated magnitude of low level moisture return will likely be the largest point of uncertainty as it will impact severe weather coverage and threat potential in southern/southeastern North Dakota. At this time it appears the most likely area for surface- based severe weather would be the southern James River Valley area, with the west and northern extent still uncertain. Further west severe convection will still be possible, though with the inflow level well off the surface severe hail should be the more likely threat. Temperatures Sunday should be the warmest of the forecast period, especially central and east. The NBM and MOS guidance agrees well with temperatures reaching the mid-upper 80s in the central to around 90 in the southeast. By Monday, the shortwave will lift northeast into Canada with an associated cold front pushing eastward through the day. The surface trough could linger over the James River Valley which may deliver another thunderstorm threat before the front pushes through Monday evening. Cooler temperatures with periodic chances for precipitation then follows through Wednesday. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 621 AM CDT Sat Jun 6 2020 The primary hazards to aviation include scattered thunderstorms, low level wind shear, and gusty surface winds to 40 kts. Gusty southeasterly winds will increase through the morning hours and top out around 40 knots by this afternoon. Scattered thunderstorms will continue to develop this morning across western and central North Dakota and move eastward through the morning hours. Another round of storms is expected tonight after 00z. Increasing low level winds will create areas of wind shear around 45 kts from 15 hundred feet to the surface over the next couple of hours this morning and again tonight after 00z. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AJ SHORT TERM...AJ LONG TERM...AJ AVIATION...AJ
Hazardous Weather Outlook National Weather Service Bismarck ND 620 AM CDT Sat Jun 6 2020 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-071130- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 620 AM CDT Sat Jun 6 2020 /520 AM MDT Sat Jun 6 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight Strong southeast winds gusting to 45 mph are expected across the entire area today. Scattered thunderstorms are possible this morning. Some storms may be severe with large hail up to the size of ping pong balls. Another round of thunderstorms will be possible in the late afternoon and evening. Some of these storms may be severe, with large hail up to 2 inches in diameter and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday will be hot and humid with another chance for thunderstorms. Any storms that do develop could quickly become severe with the potential for very large hail, damaging winds, and a few tornadoes. .SPOTTER INFORMATION STATEMENT... Weather spotters will likely be needed this weekend. Spotters should be prepared for the possibility of an extended activation since multiple rounds of severe thunderstorms are expected to impact the area this weekend.
Special Weather Statement
National Weather Service Bismarck ND
717 AM CDT Sat Jun 6 2020
NDZ001-009-061300-
Divide ND-Williams ND-
717 AM CDT Sat Jun 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMS AND DIVIDE COUNTIES
UNTIL 800 AM CDT...
At 717 AM CDT, strong thunderstorms were clustered along a line
extending from 8 miles west of Westby to 10 miles northwest of Alamo
to 9 miles east of Bonetrail. Movement was east at 40 mph.
Penny size hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Crosby, Tioga, Ray, Grenora, Noonan, Wildrose, Epping, Alamo,
Fortuna, Alkabo, Writing Rock State Historical Site, Bonetrail,
Wheelock, Hamlet, Ambrose, Zahl, Appam, Hanks, Mcgregor and Corinth.
LAT...LON 4900 10294 4872 10294 4872 10289 4838 10289
4837 10283 4822 10283 4830 10404 4900 10405
TIME...MOT...LOC 1217Z 259DEG 34KT 4892 10424 4870 10361 4841 10362
EDWARDSSpecial Weather Statement
National Weather Service Bismarck ND
812 AM CDT Sat Jun 6 2020
NDZ002-009-010-061345-
Mountrail ND-Williams ND-Burke ND-
812 AM CDT Sat Jun 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BURKE...NORTHEASTERN
WILLIAMS AND NORTHWESTERN MOUNTRAIL COUNTIES UNTIL 845 AM CDT...
At 812 AM CDT, a strong thunderstorm was located near Tioga, or 29
miles west of Stanley, moving northeast at 30 mph.
Penny size hail and wind gusts to 55 mph will be possible with this
storm.
Locations impacted include...
Tioga, Ray, Battleview and Mcgregor.
LAT...LON 4864 10280 4856 10268 4825 10295 4826 10313
4835 10320 4863 10302 4863 10289 4864 10288
TIME...MOT...LOC 1312Z 210DEG 28KT 4838 10302
EDWARDSSpecial Weather Statement National Weather Service Bismarck ND 905 AM CDT Sat Jun 6 2020 NDZ019-021-061445- Mercer ND-McLean ND- 905 AM CDT Sat Jun 6 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MCLEAN AND NORTHEASTERN MERCER COUNTIES UNTIL 945 AM CDT... At 903 AM CDT, a strong thunderstorm was located near Lake Sakakawea State Park, or 8 miles southwest of Garrison, moving northeast at 30 mph. Nickel size hail and wind gusts to 55 mph will be possible with this storm. Locations impacted include... Garrison, Max, Riverdale, Pick City, Lake Sakakawea State Park and Fort Stevenson State Park. If you are on or near Lake Sakakawea, get out of the water and move indoors or inside a vehicle. Remember, If you can hear thunder, you are close enough to be struck by lightning. Do not be caught on the water in a thunderstorm. && LAT...LON 4745 10145 4755 10164 4785 10133 4772 10102 TIME...MOT...LOC 1403Z 218DEG 27KT 4755 10152 EDWARDS
The Minot AFB radar (KMBX), 97 km away, was scanning. The volume nearest the first event began at 14:12 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885104, 886039.